Alert archive / Louisiana / Tornado Warnings in 1999

Tornado Warning 22, NWS Shreveport, LA

January 22, 1999Grant Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 22, 1999, 11:51 AM CST for Grant Parish, Louisiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 11:51 AM CST (17:51 UTC)
Expired
Jan 22, 1999, 12:35 PM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Grant Parish, LA

The radar

The Ft Polk radar (KPOE), 63 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 12:10 PM CSTTornado F0Aloha, LATornado occurred over an unpopulated wooded area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 9:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 221753 RRA
TORSHV
LAC043-221835-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GRANT PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 1235 PM CST

* AT 1150 AM... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 5 MILES NORTHWEST OF COLFAX.  THE THUNDERSTORM
  CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALOHA BY 1205 PM


THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 22, 9:45 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 22, 9:45 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST FRI JAN 22 1999

COLD AIR COMING AROUND 500 LOW OVER WEST TX THIS MORNING WILL ADD
TO INSTABILITY OVER SE PORTION OF CWA EVEN THROUGH OVERNIGHT ACTIVITY
STABALIZED LOWER ATMOSPHERE. NEW TORNADO WATCH ISSUED BY SELS CONTINUES
INTO THE EARLY AFTERNOON..BUT BY 18Z LOOK FOR MOST NEW DEVELOPMENT
EAST OF CWA. THREAT OF SEVERE WEATHER SHOULD END NEXT HOUR OR SO OVER
SE MOST TEXAS COUNTIES..HOWEVER ADDITIONAL SHOWERS WILL TRACK THROUGH
ENTIRE AREA THROUGH ABOUT MIDDAY.  IN ARKANSAS/OKLAHOMA RAINFALL ENDING
IN THIS AREA FROM WEST TO EAST..BUT STILL A SMALL CHANCE OF SHOWERS
INTO THE EARLY AFTERNOON.

COOLER..DRIER AIR WILL SPILL INTO CWA BEGINNING BY NOON WESTERN PORTIONS
AND BY NIGHTFALL ENTIRE AREA. CURRENT TEMP FORECAST FOR ZONES OK FOR NOW.

14

In the hours before

Local storm report, Jan 22, 9:15 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0630 AM    LUNA                      LA   1 INCH HAIL
01/22/99   OUACHITA                       REPORTED BY SHERIFFS
                                          OFFICE.

0755 AM    3 SE HAUGHTON             LA   FLOODING
01/22/99   BOSSIER                        STREET FLOODING ON CAMP-
                                          ZION RD REPORTED BY
                                          SHERIFFS OFFICE. HIGH
                                          WATER SIGNS ON ROAD.

0755 AM    3 WSW KORAN               LA   FLOODING
01/22/99   BOSSIER                        STREET FLOODING SOUTH OF
                                          HWY 157 AND 527 INTER-
                                          SECTION REPORTED BY
                                          SHERIFFS OFFICE. HIGH
                                          WATER SIGNS ON ROAD.

0755 AM    2 SE HAUGHTON             LA   FLOODING
01/22/99   BOSSIER                        STREET FLOODING ON OLIVER
                                          RD OFF OF CAMP-ZION RD
                                          REPORTED BY SHERIFFS
                                          OFFICE. HIGH WATER SIGNS
                                          ON ROAD.

0755 AM    2 NW KORAN                LA   FLOODING
01/22/99   BOSSIER                        STREET FLOODING ON
                                          JOHNSON-KORAN RD BETWEEN
                                          HWY 157 AND 527 REPORTED
                                          BY SHERIFFS OFFICE. HIGH
                                          WATER SIGNS ON ROAD.

0800 AM    1 N GRAND CANE            LA   FLOODING
01/22/99   DE SOTO                        STREET FLOODING ON HWY 171
                                          REPORTED BY SHERIFFS
                                          OFFICE. HIGH WATER SIGNS ON
                                          ROAD.

20
Special weather statement, Jan 22, 10:00 AM CST, 1 hour 51 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-221800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST FRI JAN 22 1999

HIGH RISK OF SEVERE WEATHER WHICH WAS OVER MUCH OF THE FOUR STATE AREA
THURSDAY NIGHT HAS SHIFTED EAST FOR TODAY AND TONIGHT. HOWEVER THE
EXTREME SOUTHEAST PARISHES OF NORTHWEST LOUISIANA WILL REMAIN UNDER A
SLIGHT RISK OF SEVERE WEATHER UNTIL EARLY AFTEROON WITH A TORNADO WATCH
IN EFFECT UNTIL 4 PM. DRIER AIR WILL BEGIN TO WORK INTO THE THE WESTERN
PORTIONS OF THE FOUR STATE AREA BY MIDDAY BEHIND AN EASTWARD MOVING
COLD FRONT.

RESIDENTS IN LOUISIANA  WILL WANT TO MONITOR THE PROGRESS OF
THIS WEATHER SYSTEM THROUGH THIS AFTERNOON.   IT IS SUGGESTED
THAT EVERYONE MENTALLY REVIEW THEIR SEVERE WEATHER SAFETY RULES AND
KEEP IN CLOSE TOUCH WITH NOAA WEATHER RADIO AND COMMERCIAL TV AND
RADIO FOR LATER STATEMENTS...WATCHES OR WARNINGS. THE THREAT OF
SEVERE WEATHER HAS ENDED FOR SOUTHWESTX ARKANSAS..EXTREME SOUTHEAST
OKLAHOMA..AND NORTHEAST TEXAS...WITH SCATTERED THUNDERSTORMS ENDING
BY EARLY AFTERNOON.
Special weather statement, Jan 22, 10:00 AM CST, 1 hour 51 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST FRI JAN 22 1999

HIGH RISK OF SEVERE WEATHER WHICH WAS OVER MUCH OF THE FOUR STATE AREA
THURSDAY NIGHT HAS SHIFTED EAST FOR TODAY AND TONIGHT. HOWEVER THE
EXTREME SOUTHEAST PARISHES OF NORTHWEST LOUISIANA WILL REMAIN UNDER A
SLIGHT RISK OF SEVERE WEATHER UNTIL EARLY AFTEROON WITH A TORNADO WATCH
IN EFFECT UNTIL 4 PM. DRIER AIR WILL BEGIN TO WORK INTO THE THE WESTERN
PORTIONS OF THE FOUR STATE AREA BY MIDDAY BEHIND AN EASTWARD MOVING
COLD FRONT.

RESIDENTS IN LOUISIANA  WILL WANT TO MONITOR THE PROGRESS OF
THIS WEATHER SYSTEM THROUGH THIS AFTERNOON.   IT IS SUGGESTED
THAT EVERYONE MENTALLY REVIEW THEIR SEVERE WEATHER SAFETY RULES AND
KEEP IN CLOSE TOUCH WITH NOAA WEATHER RADIO AND COMMERCIAL TV AND
RADIO FOR LATER STATEMENTS...WATCHES OR WARNINGS. THE THREAT OF
SEVERE WEATHER HAS ENDED FOR SOUTHWEST ARKANSAS..EXTREME SOUTHEAST
OKLAHOMA..AND NORTHEAST TEXAS...WITH SCATTERED THUNDERSTORMS ENDING
BY EARLY AFTERNOON.
Local storm report, Jan 22, 10:20 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1000 AM    PROVENCAL                 LA   .5 INCH HAIL
01/22/99   NATCHITOCHES                   REPORTED BY SHERIFFS
                                          OFFICE.

20
Local storm report, Jan 22, 10:29 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1023 AM    3 NE COUSHATTA            LA   .5 INCH HAIL
01/22/99   RED RIVER                      COOP OBSERVER REPORTED
                                          HAIL COVERED GROUND.
Local storm report, Jan 22, 11:40 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0625 AM    CALHOUN                   LA   3 INCH HAIL
01/22/99   OUACHITA                       HAM RADIO OPERATOR STORED
                                          THE HAIL IN HIS FREEZER.

0705 AM    LAKESHORE                 LA   .5 INCH HAIL
01/22/99   OUACHITA                       HAM RADIO OPERATOR REPORT.

0715 AM    5 NE MONROE               LA   .5 INCH HAIL
01/22/99   OUACHITA                       HAM RADIO OPERATOR REPORT.

1127 AM    DOWNSVILLE                LA   .5 INCH HAIL
01/22/99   UNION                          HAM RADIO OPERATOR REPORT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:33 PM CSTSevere Thunderstorm WarningSHVOuachita42 min
Jan 21, 8:40 PM CSTTornado WarningSHVLaSalle50 min
Jan 22, 12:01 AM CSTSevere Thunderstorm WarningSHVCaddo64 min
Jan 22, 12:20 AM CSTSevere Thunderstorm WarningSHVBossier60 min
Jan 22, 12:38 AM CSTSevere Thunderstorm WarningSHVWebster62 min
Jan 22, 1:38 AM CSTTornado WarningSHVUnion47 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningSHVClaiborne46 min
Jan 22, 4:31 AM CSTSevere Thunderstorm WarningSHVNatchitoches49 min
Jan 22, 4:37 AM CSTSevere Thunderstorm WarningSHVSabine48 min
Jan 22, 4:46 AM CSTTornado WarningSHVNatchitoches49 min
Jan 22, 5:01 AM CSTTornado WarningSHVRed River49 min
Jan 22, 5:10 AM CSTSevere Thunderstorm WarningSHVDe Soto, Red River50 min
Jan 22, 5:40 AM CSTTornado WarningSHVBienville45 min
Jan 22, 5:44 AM CSTTornado WarningSHVJackson46 min
Jan 22, 5:56 AM CSTSevere Thunderstorm WarningSHVLincoln49 min
Jan 22, 6:10 AM CSTTornado WarningSHVLincoln35 min
Jan 22, 6:17 AM CSTTornado WarningSHVOuachita48 min
Jan 22, 6:38 AM CSTSevere Thunderstorm WarningSHVUnion47 min
Jan 22, 7:22 AM CSTFlash Flood WarningSHVBossier, Caddo, De Soto4 hr
Jan 22, 7:22 AM CSTFlash Flood WarningSHVWebster4 hr
Jan 22, 11:27 AM CSTTornado WarningSHVNatchitoches58 min

Nearby

Tornado Warnings in Louisiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.